Alabama, 2020

Damaging Winds in Alabama, August 31, 2020

August 31, 2020 · NWS HUN · 7 events in 2 counties and zones

Thunderstorms developed during the midday into the afternoon hours, producing a few reports of mostly minor tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms developed during the midday into the afternoon hours, producing a few reports of mostly minor tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 31, 1:32 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 31, 1:32 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
232 PM CDT Mon Aug 31 2020

.NEAR TERM...(This Evening and Tonight)
Issued at 232 PM CDT Mon Aug 31 2020

The remnants of a MCS that tracked across Arkansas and into
Mississippi earlier this morning are now moving into northwest
Alabama as of 19z. This activity is now largely driven by outflow
boundary and cold pool interactions, as well as a weak differential
heating boundary that is draped across parts of the area. Thus,
expect this activity to increase in coverage through the afternoon,
before diminishing quickly by the early evening with the loss of
heating. With PWATs around 2.1" and the already saturated soils,
think the main impacts thru this evening with this activity will be
heavy rainfall and localized flash flooding, especially west of I-65.
Additionally, a few localized damaging wind gusts cannot be ruled
out as well.

As mentioned above, convection will generally wane after 00z with
the loss of heating. However, think that at least a few isolated to
widely scattered storms will be possible during the overnight hours,
mainly along any remnant outflow boundaries. For this reason, have
maintained a 20-30 PoP overnight. Think that any remnant shower
activity, combined with the dense canopy of stratus that will reform
after midnight will help to limit the formation of fog for the most
part once again. Overall another muggy and humid night, with lows in
the lower 70s.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 232 PM CDT Mon Aug 31 2020

Active pattern continues on Tuesday as a weak shortwave trough will
shift NE from the lower Mississippi Valley and across the Mid-South
and Tennessee Valleys. Additionally, a remnant outflow boundary from
today's convection will also stall over the area, serving as an
additional focus for convection. The end result will be another
round of scattered to numerous showers and thunderstorms from the
mid/late morning through the afternoon. As is the case today, locally
heavy rainfall/flooding will be the primary concern, along with the
possibility of some localized gusty winds from a couple of strong
storms. Would expect this activity to wane fairly quickly with the
loss of heating and the fact that the aforementioned shortwave will
have lifted well NE of the area after 00z.

An upper-high over FL/GA will then attempt to briefly build in the
Deep South on Wednesday. This ridge will help to keep a stronger
frontal system stalled to our northwest (at least for the time-
being), and subsequently result in a mostly dry day. In fact, the
latest guidance indicates that Wednesday will likely be mostly sunny
at times, with highs potentially reaching the lower 90s (and heat
indices around 100 degrees). Given this, Wednesday may well be the
warmest day of the week for most locations across our area.

.LONG TERM...(Wednesday night through Sunday)
Issued at 232 PM CDT Mon Aug 31 2020

The Tennessee Valley will remain wedged between a frontal system
just to its north and west across the Ohio Valley/Southern Plains
and a fairly strong Bermuda High that will attempt to remain
established across much of the Deep South for the remainder of the
work week. Behind this boundary much drier (more autumn-like) air
exists, while continued warm, muggy conditions will exist ahead of
this feature underneath the ridge. For Thursday and Friday, expect a
gradual uptick in the coverage of convection as an upper-trough
swings into the Ozarks and approaches the Mid South region. This
feature will help to generate some scattered showers and storms along
the aformentioned boundary just to our northwest which should be
stalled along the I-40 corridor of TN. Eventually, this boundary will
sag further south and east into the region on Friday afternoon and
evening , but do not expect to see more than scattered thunderstorm
chances once again as the stronger ridging aloft should win out.
However, as mentioned above, a cooler, drier air mass does exist
behind this boundary as the high retreats back off the NC/SC coast.
As a result, we can expect an early taste of autumn this weekend,
with lower RH and highs in the low to mid 80s -- to go along with
plenty of sunshine and lower PoPs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1227 PM CDT Mon Aug 31 2020

Showers and thunderstorms will increase in coverage through the
afternoon hours, with fairly widespread storms observed over northern
Mississippi. This activity will move eastward over the next couple of
hours, impacting the KMSL and KHSV terminals this afternoon. Although
confidence is fairly high that TSRA will impact the terminals, there
is lesser confidence on the exact timing and duration, therefore
have included a TEMPO for TSRA at KMSL between 18Z and 22Z and KHSV
between 19Z and 23Z. Amendments may be necessary if storms look to
impact the terminals for a longer duration than currently forecast.
MVFR cigs should lift over the next hour or so. However, lower cigs
are anticipated again on Tuesday morning, with cloud bases lowering
to around 1500 feet.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 31, 1:40 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
240 PM CDT Mon Aug 31 2020

ALZ001>010-016-TNZ076-096-097-011045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
240 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Numerous to widespread thunderstorms are expected this afternoon,
and scattered storms may continue tonight. Heavy rainfall may lead
to localized flooding, and gusty winds are possible in any stronger
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Numerous thunderstorms are again likely on Tuesday with heavy
rainfall and gusty winds possible. Isolated to scattered storms are
possible Wednesday through Sunday, primarily in the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 31, 1:01 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
201 PM CDT Mon Aug 31 2020

ALZ003-311930-
Franklin AL-
201 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 230
PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Red Bay, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Belgreen, Vina, Hodges, Cedar Creek Reservoir, Atwood, Dempsey,
Duketon, Little Bear Creek Reservoir and Halltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3444 8813 3457 8787 3435 8773 3431 8787
      3431 8805 3432 8805
TIME...MOT...LOC 1900Z 241DEG 23KT 3439 8799

25
Special weather statement, Aug 31, 1:51 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
251 PM CDT Mon Aug 31 2020

ALZ005-006-TNZ096-312015-
Madison AL-Limestone AL-Lincoln TN-
251 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 315 PM
CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harvest, or 10 miles northwest of Meridianville, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern Huntsville, Meridianville, Moores Mill, Hazel Green,
Ardmore, Alabama A And M University, Harvest, Elkwood, Belleview and
Cash Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3507 8652 3476 8653 3482 8684 3503 8684
TIME...MOT...LOC 1951Z 269DEG 21KT 3492 8675

25

The radar

The Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
August 31, 2:02 PM CST
Where
Colbert County, 2.77 mi WSW of Valdosta
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.711, -87.767

A tree was knocked down across the railroad tracks at 4305 Old Memphis Pike. Time estimated by radar.

Thunderstorm Wind, Colbert

When
August 31, 2:03 PM CST
Where
Colbert County, 2.27 mi E of Pride
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.720, -87.780

A tree was knocked down. Time estimated by radar.

Thunderstorm Wind, Colbert

When
August 31, 2:17 PM CST
Where
Colbert County, 1.19 mi W of Crooked Oak
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
34.581, -87.821

A tree was knocked down at 1745 Frankfort Road. Time estimated by radar.

Thunderstorm Wind, Morgan

When
August 31, 2:45 PM CST
Where
Morgan County, 3.56 mi WNW of Basham
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.532, -87.081

A tree was knocked down near Old Moulton Road and Pleasant Hill Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
August 31, 3:10 PM CST
Where
Colbert County, 0.69 mi S of Sheffield
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.760, -87.700

A tree was knocked down. Time estimated by radar.

Thunderstorm Wind, Morgan

When
August 31, 3:26 PM CST
Where
Morgan County, 0.82 mi NNW of Hartselle
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.440, -86.937

A tree was knocked down near the intersection of Corsbie Street Southwest and Speegle Street. Time estimated by radar.

Thunderstorm Wind, Morgan

When
August 31, 3:55 PM CST
Where
Morgan County, 0.3 mi NNW of Morgan City
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.474, -86.571

A tree was knocked down near the intersection of Old Silo Road and U.S. Highway 231. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918068, 918069, 918070, 918071, 918072, 918073, 918074.